Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Prophet inequalities and order selection in optimal stopping problems


Author: T. P. Hill
Journal: Proc. Amer. Math. Soc. 88 (1983), 131-137
MSC: Primary 60G40
MathSciNet review: 691293
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A complete determination is made of the possible values for $ E\left( {\sup {X_n}} \right)$ and $ \sup \left\{ {E{X_t}:t\;{\text{a}}\;{\text{stop rule}}} \right\}$ for $ {X_1},{X_2}, \ldots $ independent uniformly bounded random variables; this yields results of Krengel, Sucheston, and Garling, and of Hill and Kertz as easy corollaries.

In optimal stopping problems with independent random variables where the player is free to choose the order of observation of these variables it is shown that the player may do just as well with a prespecified fixed ordering as he can with order selections which depend sequentially on past outcomes.

A player's optimal expected gain if he is free to choose the order of observation is compared to that if he is not; for example, if the random variables are nonnegative and independent, he may never do better than double his optimal expected gain by rearranging the order of observation of a given sequence.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60G40

Retrieve articles in all journals with MSC: 60G40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1983-0691293-4
PII: S 0002-9939(1983)0691293-4
Keywords: Optimal stopping theory, prophet inequalities
Article copyright: © Copyright 1983 American Mathematical Society